Nebraska, 2002Damaging Wind in Nebraska, July 25, 2002
July 25, 2002 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 24, 2:55 PM CST, 11 hours 15 minutes earlier.
Area forecast discussion, Jul 24, 2:55 PM CST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT WED JUL 24 2002
...SEVERE WEATHER THREAT LATE AFTN/EVNG AT FOREFRONT OF CONCERN...
NOT A CASE IF THERE WILL BE SEVERE WEATHER...BUT EXACTLY WHERE IT
WILL INITIATE...AND WHEN. INITIALLY ELEVATED CELLS DEVELOPED EARLY
AFTERNOON ALG WMFNT JUST N OF MO RVR. THIS ACTIVITY SLIDING QUICKLY
ESE...HELPING TO REINFORCE LOW LVL BNDRY AND KEEP LOW LVL SHEAR
EXTREMELY IMPRESSIVE. THIS ACTION FORMED ON TAIL OF LEADING WAVE...
MOVG INTO CNTRL MN. WHAT IS MOST RELEVANT FEATURE IS THE STG JET
CUTTING INTO WRN SD AND ENHANCEMENT IN EXIT REGION STARTING IN
CNTRL SD ATTM. THIS LIKELY NOT FAR FROM FLASH POINT OF MORE SIG
OUTBREAK WITHIN NEXT HOUR OR TWO...WHEN THIS FORCING BEGINS TO
INTERACT WITH LOW LVL MSTR AND GREATER INSTABILITY. WK CIRC CENTER
AND CONVERGENCE JUST W OF 9V9. LTST VSBY STLT IMAGERY SHOWING
DEVELOPING CU BAND ALG DRYLINE FM K9V9 TO KANW. TMPS ARE NEAR
CONVECTIVE...BASED ON MRNG RAOBS FM KLNX AND KOAX. THIS WL BE MORE
SLOW MOVING STORMS...AND REMAIN TIED TO CONVERGENCE. MOST ACTION
WILL BE MOST CONCENTRATED N OF WMFNT...AND WL MENTION SVR JUST AS IN
SWOMCD BASED ON TREMENDOUS SHEAR...STRONGLY ROTATIONAL IN LOWER 4
KM..THEN SPEED SHEAR EXPECT TO 50 TO 55 KTS AT 500 HPA. LOOK FOR
THIS ACTION TO CONGEAL INTO MCS...AND MOVE ESE INTO SRN MN AND NW IA
ALONG WITH VEERING LLJ.
WL NOT LINGER ANY PCPN IN SE AND BOWING MCS SHOULD ACCEL OUT OF AREA.
MID LVL BNDRY MAY REMAIN BEHIND FOR CHC SE...BUT NOT SURE ENOUGH TO
MENTION FOR NOW. MIXING IN WAKE OF SYSTEM FM W TO NW...WL BE WARMER
THAN GUIDANCE. SECONDARY PV IMPULSE SLIDES SE INTO NRN CWA DURG AFTN
AND INDUCES NEW WK SFC TROUGH. SHEAR NOT AS IMPRESSIVE...BUT RATHER
BRISK MID LVLS. DAMAGING WINDS PRIMARY THREAT...WITH MARGINAL HAIL
NEXT...MAINLY SW MN CWA. EXPECT WNDS TO BE MORE BACKED THAN
GUIDANCE SUGGESTS BY MID AFTN...ALTHOUGH MIXING WL KEEP A WLY COMP.
THESE STORMS WL CARRY INTO EVNG HOURS. LTR NIGHT...REBUILDING RIDGE
WL ALLOW MID LVL WAA...AND THREAT OF ACC STORMS INTO WRN CWA. THESE
TO WKN AND DIE AS MOVE INTO MN AND IA MIDDAY...WITH SFC FNT STALLING
LKLY IN MORE NWRD POSITION OF GUIDANCE. MSTR REALLY POOLS ALG AND N
OF BNDRY...WITH 70 DEWPOINTS AND GREAT DISCOMFORT LIKELY TO RETURN.
THIS BNDRY SETS UP NEXT THREAT OF CONVECTION AS DISTURBANCE INCRS LLJ
ACRS BNDRY. PROB IS...13C AT 700 OVER BNDRY...AND MAY FORCE
CONVECTION MORE TO N THAN GOING RIGHT NOW. MAY BE A BIT WARM WITH
ACC ACTING TO SLOW NWRD PROGRESSION OF MID LVL BNDRY. HEAVIEST PCPN
N NONETHELESS.
SAT COULD BE TORRID FOR TMPS IF ETA ANYWHERE CLOSE TO RIGHT. WL
TEMPER THIS THINKING A BIT..ESPLY N AND E IN ANTICIPATION OF RAIN
COOLED BNDRY.
HARD TO FOCUS MUCH ATTENTION TO EXTENDED...BUT APPEARS THAT LONGER
RANGE MDLS ARE IN SOMEWHAT BETTER AGREEMENT...WITH OPERATIONAL AVN
CONTINUING TO BE SPOKESMODEL FOR PROGRESSION AND COOLER TMPS...ESPLY
LONGER RANGES. PREV FCST RELATIVELY CONSISTENT WITH LATEST...SO
EXPECT LTL CHANGE. BROAD NRN PLAINS TROUGH WITH NUMEROUS PIECES OF
ENERGY POISED JUST W TO START EXTENDED. MORE NRN STREAM EMBEDDED SYSTEM
MOVES BY SAT NIGHT...DRIVING FNTL BOUNDARY TO POSITION NR SRN CWA BY
SUNDAY MORNING...HANGING UP WITH MAIN SECONDARY PV ANOMALY WAITING IN
WINGS ACRS WY/MT. THIS SWINGS ACRS SUN NT INTO MON...WITH SFC FOCUS
A BIT FARTHER S THAN SAT NIGHT FOR CONVECTION. LINGERING THREAT ACRS
FAR S MONDAY WITH HUNG UP FRONTAL BNDRY TO SOUTH...AND POTENTIAL FOR
YET ANOTHER WK CYCLONIC FLOW WAVE. HIGH PRESSURE BUILDS IN MON NIGHT
AND TUE...AND MORE STRONGLY WED AS RIDGE BEGINS TO REBUILD MIDWEEK.
WK FLY IN OINTMENT IS FRONTAL PASSAGE IN AND ARND TUE NIGHT/ERLY WED.
LOSS OF BETTER MSTR...AND POTENTIAL FOR POOR DIURNAL PHASING WL KEEP
PRECIP THREAT AT A MIN..AND DYNAMICAL FORCING BETTER TO NE ANYWAY.
CANADIAN HAS MUCH STRONGER CNTRL CONTINENT TROUGHING YET INTO TUE...
BETTER FOR LTR TUE PRECIP THREAT...SO COMPROMISE INTO NRN CWA ATTM.
.FSD...NONE
CHAPMAN
In the hours before
Local storm report, Jul 24, 9:20 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT WED JUL 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0937 PM 2 N ACADEMY SD .88 INCH HAIL
07/24/02 CHARLES MIX
0938 PM 15 S KIMBALL SD .88 INCH HAIL
07/24/02 BRULE
0943 PM 7 NW PLATTE SD .75 INCH HAIL
07/24/02 CHARLES MIX
0953 PM PLATTE SD .75 INCH HAIL
07/24/02 CHARLES MIX
1005 PM 2 NE MARTINSBURG NE WIND DAMAGE
07/24/02 DIXON TREES DOWN
1015 PM GEDDES SD .75 INCH HAIL
07/24/02 CHARLES MIXLocal storm report, Jul 24, 10:04 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 PM CDT WED JUL 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM LAKE ANDES SD 1.75 INCH HAIL
07/24/02 CHARLES MIX
1050 PM WAGNER SD .75 INCH HAIL
07/24/02 CHARLES MIXLocal storm report, Jul 24, 10:32 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT WED JUL 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM 10 SE WAGNER SD .75 INCH HAIL
07/24/02 CHARLES MIXLocal storm report, Jul 24, 10:37 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 PM CDT WED JUL 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 2 NW JACKSON NE WIND DAMAGE
07/24/02 DAKOTA SEVERAL BRANCHES DOWN.
REPORTED BY PUBLIC.
0310 PM LAWTON IA WIND DAMAGE
07/24/02 WOODBURY SIGNIFICANT WIND DAMAGE
TO BOAT. REPORTED BY
PUBLIC.
0645 PM 11 SE WESSINGTON SPGS SD 1.5 INCH HAIL
07/24/02 JERAULD
0649 PM WOONSOCKET SD 1.75 INCH HAIL
07/24/02 SANBORN
0706 PM LETCHER SD 1.75 INCH HAIL
07/24/02 SANBORN
0707 PM LETCHER SD 2.5 INCH HAIL
07/24/02 SANBORN
0715 PM 3 N LOOMIS SD 1 INCH HAIL
07/24/02 DAVISON
0725 PM EPIPHANY SD 60 MPH TSTM GUST
07/24/02 HANSON
0727 PM MITCHELL SD 1 INCH HAIL
07/24/02 DAVISON
0732 PM MITCHELL SD 1.75 INCH HAIL
07/24/02 DAVISON
0737 PM MITCHELL SD 1.75 INCH HAIL
07/24/02 DAVISON
0742 PM MITCHELL SD 2.5 INCH HAIL
07/24/02 DAVISON
0745 PM BRIDGEWATER SD 70 MPH TSTM GUST
07/24/02 MCCOOK
0747 PM FULTON SD .75 INCH HAIL
07/24/02 HANSON
0759 PM ALEXANDRIA SD 1 INCH HAIL
07/24/02 HANSON
0808 PM BRIDGEWATER SD 70 MPH TSTM GUST
07/24/02 MCCOOK
0811 PM 2 S BRIDGEWATER SD WIND DAMAGE
07/24/02 MCCOOK POWER LINES DOWN
0817 PM BRIDGEWATER SD WIND DAMAGE
07/24/02 MCCOOK SUBSTANIAL WIND DAMAGE
0831 PM VOLIN SD .88 INCH HAIL
07/24/02 YANKTON
0837 PM 1 E VOLIN SD .75 INCH HAIL
07/24/02 CLAY
0837 PM SIOUX FALLS SD .75 INCH HAIL
07/24/02 MINNEHAHA
0838 PM SIOUX FALLS SD WIND DAMAGE
07/24/02 MINNEHAHA TREES DOWN
0900 PM BERESFORD SD WIND DAMAGE
07/24/02 LINCOLN TREES DOWN
0902 PM LESTERVILLE SD .75 INCH HAIL
07/24/02 YANKTON
0910 PM 7 S CHAMBERLAIN SD .88 INCH HAIL
07/24/02 BRULE
0915 PM WORTHINGTON ARPT MN 58 MPH TSTM GUST
07/24/02 NOBLES
0935 PM JACKSON MN 1 INCH HAIL
07/24/02 JACKSON
0937 PM 2 N ACADEMY SD .88 INCH HAIL
07/24/02 CHARLES MIX
0938 PM 15 S KIMBALL SD .88 INCH HAIL
07/24/02 BRULE
0943 PM 7 NW PLATTE SD .75 INCH HAIL
07/24/02 CHARLES MIX
0953 PM PLATTE SD .75 INCH HAIL
07/24/02 CHARLES MIX
1005 PM 2 NE MARTINSBURG NE WIND DAMAGE
07/24/02 DIXON TREES DOWN
1015 PM GEDDES SD .75 INCH HAIL
07/24/02 CHARLES MIX
1025 PM LAKE ANDES SD 1.75 INCH HAIL
07/24/02 CHARLES MIX
1050 PM WAGNER SD .75 INCH HAIL
07/24/02 CHARLES MIX
1115 PM 10 SE WAGNER SD .75 INCH HAIL
07/24/02 CHARLES MIXSpecial weather statement, Jul 24, 11:00 PM CST, 3 hours 10 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-250515-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 AM CDT THU JUL 25 2002
...TORNADO WATCH NUMBER 528 HAS EXPIRED...
THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL MIDNIGHT FOR
SOUTHWEST MINNESOTA AND NORTHWEST IOWA HAS EXPIRED.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT.
Local storm report, Jul 25, 1:31 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0157 AM 1 W JACKSON NE .75 INCH HAIL
07/25/02 DAKOTA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Thunderstorm Wind, Dixon
- When
- July 25, 2:10 AM CST to 2:15 AM CST
- Where
- Dixon County, Ponca
- Measured
- 69 kt (79 mph)
- Injuries
- 1 direct, 0 indirect
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 42.567, -96.700
Thunderstorm winds caused widespread tree damage, including some large trees blown down. Some of the tree debris caused damage to homes. The winds also caused other damage to buildings, including a garage which was destroyed, a shed overturned, windows broken, and roof and siding damage. Power lines and poles were blown down, resulting in power outages. A woman suffered a back injury and a broken arm when hit by debris.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Utah, July 25, 20022 deaths · 1 event
- Heat in Missouri, July 25, 20021 death · 1 event
- Flash Flooding in Virginia, July 25 to 26, 2002$915,000 · 3 events
- Damaging Wind in Nebraska, July 25, 2002$500,000 · 69 kt wind · 1 event
- Hail in Nebraska, July 25, 2002$100,000 · 1.75 in hail · 1 event
- Tornadoes and Hail in Minnesota, July 25, 2002$20,000 · F1 · 10 events
- Damaging Winds in Idaho, July 25, 20024 injured · 60 kt wind · 5 events
- Damaging Wind in Utah, July 25, 2002$40,000 · 61 kt wind · 1 event
- Damaging Wind in Texas, July 25, 2002$22,000 · 56 kt wind · 1 event
- Damaging Wind in Nebraska, July 25, 2002$20,000 · 61 kt wind · 1 event
- Lightning Strike in Louisiana, July 25, 2002$20,000 · 1 event
- Lightning Strike in Florida, July 25, 2002$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310176.